Missouri, 2014

Hail in Missouri, April 11, 2014

April 11, 2014 · NWS PAH · 1 event in 1 county or zone

A small cluster of thunderstorms intensified within a zone of southerly low level winds on the back side of a surface high pressure ridge. A broad 500 mb trough over the Plains aided the development of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A small cluster of thunderstorms intensified within a zone of southerly low level winds on the back side of a surface high pressure ridge. A broad 500 mb trough over the Plains aided the development of the storms. One of the storms reached marginally severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 11, 11:40 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 11, 11:40 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1240 PM CDT Fri Apr 11 2014

.UPDATE...
Issued at 1235 PM CDT FRI APR 11 2014

Updated the aviation discussion for the 18Z TAF issuance.

&&

.SHORT TERM...(Today through Sunday)
Issued at 105 AM CDT FRI APR 11 2014

A weak frontal boundary will be dragged across the PAH FA today.
Accompanying the boundary's passage, will be a chance of
showers/storms. Current radar mosaic and lightning plot overlay
shows their existence just north of the area now, including the
occasional stroke of thunder/ltg. This is all adequately reflected
in the inherited package, so only minor timing/areal adjustments
per the latest guidance is necessary.

After its passage, the flow goes zonal and a drying/warming trend
occurs over the weekend. This is in lieu of the next developing
storm system that takes shape Sat night-early Sunday over the
Plains states. As it ejects toward us, it moves in with our next
chance pops beginning Sunday pm over SEMO.

.LONG TERM...(Monday through Thursday)
Issued at 254 AM CDT FRI APR 11 2014

The long term will start off on a stormy note Sunday night into
Monday. A moist southern stream shortwave will eject northeast from
the southern Plains...passing across the Lower and Mid Mississippi
Valley around 12z Monday. This shortwave will interact with a strong
southerly low level jet...around 60 knots at 850 mb. A period of
showers and thunderstorms with locally heavy rain will occur. The
fast movement of the system should keep amounts from getting too far
out of hand.

As far as severe weather potential...instability still appears to be
a limiting factor. The best potential for any organized severe
weather would be early Sunday night west of the Mississippi
River...before the stabilizing influence of nocturnal cooling takes
full effect. After that time...both the gfs and ecmwf indicate
mlcapes will be under 500 j/kg Sunday night...so any severe weather
would likely be isolated in nature. The impressive wind fields and
strong forcing associated with the system could partially offset the
lack of instability.

A strong cold front will sweep east across the forecast area Monday
morning...bringing an end to the significant rainfall. Temps will
generally remain steady through the day as gusty northwest winds
bring sharply cooler air southeastward.

On Monday night...a full latitude shortwave trough will move east
from the Plains...crossing the Mississippi Valley Tuesday. This
trough will cause clouds and showers to linger Monday night across
much of the region. Gusty winds and much cooler temps will be the
main weather story.

On Tuesday and Tuesday night...the core of the cold air at 850 mb
will swing east across the Mid Mississippi and Lower Ohio Valleys.
Skies will clear on Tuesday as the shortwave moves east. There is a
decent potential for frost or even freezing temps Tuesday night as a
surface high passes near or north of the Lower Ohio Valley.

Wednesday into Thursday...the low level flow will gradually veer
into the southeast as the surface high retreats east across the
Appalachians. Dry conditions are expected as a 500 mb ridge moves
east across our region and flattens out. Temps will slowly recover
toward seasonal norms.

&&

.AVIATION...
Issued at 1235 PM CDT FRI APR 11 2014

With the exception of the possibility of MVFR cigs at KCGI/KPAH
between 15-18Z Saturday, VFR conditions expected at all sites through the
period. Light and variable winds through 12Z, then out of the south
aob 10 knots.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

AVIATION...JP
Hazardous weather outlook, Apr 11, 3:16 AM CST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
416 AM CDT FRI APR 11 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
416 AM CDT FRI APR 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS EXISTS TODAY WITH HEAVY RAIN AND
LIGHTNING AS THE PRIMARY THREATS SHOULD A STORM OCCUR. SEVERE
WEATHER IS NOT ANTICIPATED.

RIVER FLOODING CONTINUES. REFER TO THE FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A RATHER STRONG STORM SYSTEM IS EXPECTED SUNDAY NIGHT INTO
MONDAY...WHEN THUNDERSTORMS ARE LIKELY. LOCALLY HEAVY RAIN IS
POSSIBLE. SEVERE STORMS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD STAY TUNED TO THE LATEST FORECASTS FOR SPOTTER
ACTIVATION POSSIBILITIES.

The radar

The Memphis radar (KNQA), 152 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ripley

When
April 11, 1:55 PM CST
Where
Ripley County, Naylor
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.580, -90.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505505.